Alert archive / Nevada / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Dec 10, 2021, 1:32 PM PST for Inyo County, California; 4 counties in Nevada. It took effect at Dec 12, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 1:32 PM PST (21:32 UTC)
- In effect from
- Dec 12, 2021, 10:00 PM PST
- Expired
- Dec 12, 2021, 1:17 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWUS45 KVEF 102132 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 132 PM PST Fri Dec 10 2021 CAZ519-521-111215- /O.NEW.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell 132 PM PST Fri Dec 10 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches above 6000 feet with 1 to 2 feet expected above 7000 feet. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From Sunday evening through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. Heavy snow could cause closure to Westgard Pass as well as access roads leading into the eastern Sierra. * ADDITIONAL DETAILS...Strong winds combined with heavy snowfall will make for areas of blowing and drifting snow with low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NVZ018-019-111215- /O.NEW.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk 132 PM PST Fri Dec 10 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 4 to 8 inches above 5000 feet. Snowfall up to a foot possible above 8000 feet. Winds could gust as high as 50 mph. * WHERE...Sheep Range and Spring Mountains. * WHEN...From late Monday night through late Tuesday night. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. Highways 157, 158, and 159 will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
468 WWUS45 KVEF 110959 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 159 AM PST Sat Dec 11 2021 CAZ519-521-112300- /O.CON.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell 159 AM PST Sat Dec 11 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches above 6000 feet with 1 to 2 feet expected above 7000 feet. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From Sunday evening through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. Heavy snow could cause closure to Westgard Pass as well as access roads leading into the eastern Sierra. * ADDITIONAL DETAILS...Strong winds combined with heavy snowfall will cause areas of blowing and drifting snow with low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NVZ018-019-112300- /O.CON.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk 159 AM PST Sat Dec 11 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 4 to 8 inches above 5000 feet. Snowfall up to a foot possible above 8000 feet. Winds could gust as high as 50 mph. * WHERE...Sheep Range and Spring Mountains. * WHEN...From late Monday night through late Tuesday night. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. Highways 157, 158, and 159 will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
744 WWUS45 KVEF 112118 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 118 PM PST Sat Dec 11 2021 CAZ519-521-121200- /O.UPG.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/ /O.NEW.KVEF.WS.W.0005.211213T1200Z-211215T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell 118 PM PST Sat Dec 11 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow. Total snow accumulations of 5 to 10 inches above 6000 feet with 1 to 2 feet expected above 7000 feet. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. Heavy snow could cause closure to Westgard Pass as well as access roads leading into the eastern Sierra. * ADDITIONAL DETAILS...Strong winds combined with heavy snowfall will cause areas of blowing and drifting snow with low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ014-121200- /O.EXA.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ Esmeralda and Central Nye County- Including Goldfield, Silver Peak, and Dyer 118 PM PST Sat Dec 11 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT ABOVE 4500 FEET... * WHAT...Heavy snow possible above 4500 feet. Total snow accumulations of 4 to 8 inches possible. Winds could gust as high as 45 mph. * WHERE...Esmeralda and Central Nye County. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible due to blowing and drifting snow. Road closures are possible. * ADDITIONAL DETAILS...US-95 between Tonopah and Beatty will be impacted with heavy snow. Additional roadways affected include Highway 6 and Highway 264 in Esmeralda County including Dyer, as well as Goldfield Summit. Additionally, heavy snow is likely in the higher elevations of the Nevada National Security Site in Nye county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NVZ015-121200- /O.EXA.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ Lincoln County- 118 PM PST Sat Dec 11 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 5 to 10 inches possible. Winds could gust as high as 45 mph. * WHERE...Lincoln County. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible with areas of blowing and drifting snow possible. * ADDITIONAL DETAILS...Snow level may fluctuate between 5000 and 6000 feet during the day Tuesday, with snow levels falling again Tuesday evening. US-93 Between Pioche and Caliente will observe areas heavy snow as well as Coyote Springs Summit. SR-319 and Eagle Valley Road will also be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NVZ018-019-121200- /O.CON.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 118 PM PST Sat Dec 11 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 4 to 8 inches above 5000 feet. Snowfall up to a foot possible above 8000 feet. Winds could gust as high as 50 mph. * WHERE...Sheep Range and Spring Mountains. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. Highways 157, 158, and 159 will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
934 WWUS45 KVEF 120917 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 117 AM PST Sun Dec 12 2021 NVZ014-015-018-019-122300- /O.UPG.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/ /O.EXB.KVEF.WS.W.0005.211214T1200Z-211215T1200Z/ Esmeralda and Central Nye County-Lincoln County-Sheep Range- Spring Mountains-Red Rock Canyon- Including Goldfield, Silver Peak, Dyer, Hayford Pk, and Red Rock Canyon 117 AM PST Sun Dec 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected above 5000 feet. Total snow accumulations of up to 14 inches. Winds gusting as high as 45 mph. * WHERE...Esmeralda and Central Nye County, Lincoln County, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels will be around 5000 to 6000 feet Tuesday morning as the precipitation begins, rise to 5500 to 7000 feet during the day, then drop to 2500 to 4000 feet Tuesday evening and overnight. The heaviest snow totals will be above 7000 feet, where precipitation should fall as all snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ519-521-122300- /O.CON.KVEF.WS.W.0005.211213T1200Z-211215T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell 117 AM PST Sun Dec 12 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of one to two feet at the resort level, with higher amounts near the crest. Winds gusting as high as 45 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 10, 9:57 AM PST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 10, 9:57 AM PST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 957 AM PST Fri Dec 10 2021 .SYNOPSIS...Mostly clear skies and colder temperatures can be expected today and Saturday, with the first freeze of the season likely for portions of Clark and San Bernardino counties. A potent Pacific storm could bring mountain snow, valley rain, and strong winds to the Desert Southwest early next week. && .UPDATE...Quiet weather persisted across the region this morning, especially compared to yesterday. Only potential for impacts today would be down the Colorado River Valley, were isolated north gusts 20-30 MPH could make boating difficult at times. Otherwise, an area of mid to high level clouds streamed over southern California into southern Arizona, though the clouds were not overly thick and some sun likely was still able to peak through. Expecting this area of clouds to continue to move east then scatter out this evening, leaving the area with clear skies through the night. This will allow us to efficiently cool overnight, especially as winds drop off after sunset. Current freeze warning looks good. No major changes were made to the afternoon forecast for today. && .PREVIOUS DISCUSSION...133 AM PST Fri Dec 10 2021 .SHORT TERM...through Saturday night. Overnight satellite loop showed shallow low and mid level clouds lingering over Lincoln, Clark, and Mohave counties, and clear skies farther west. Surface obs showed temperatures 5 to 15 degrees cooler than 24 hours ago, except at a few stations such as North Las Vegas where winds were keeping things well mixed tonight. The low and mid level clouds will clear out this morning, only to be replaced by high clouds moving in from the west during the day. These high clouds, along with just a bit of wind overnight, will lead to less-than-perfect radiational cooling conditions, making the Freeze Watch a tough call. NBM probability of Min T below 32 grids show just how marginal the situation is, with a patchwork of high probabilities and low probabilities in each affected zone. The Mesquite and Overton zone has the best chance, and the other zones are less clear-cut. Since at least some points in each zone will probably experience a brief freeze, upgraded the entire Watch area to a Warning. Today and Saturday will also have well below normal high temps for most areas before a warming trend arrives in the long term period. .LONG TERM...Sunday through Friday. Cool and quiet conditions will persist on Sunday as the upper-level ridge axis shifts east of our region. As this occurs, stronger southwest flow associated with the next trough will move overhead. This will allow southerly surface winds to advect warmer air into much of the CWA, bringing temperatures closer to average. These seasonal temperatures will be short-lived as the aforementioned trough encroaches on our area. Effects of the next storm system will first be felt western portions of Inyo and San Bernardino Counties on Monday. PoPs quickly spread east throughout Monday night and into Tuesday. Confidence in measurable precipitation remains high, with all WPC Clusters continuing to show agreement in the overall synoptic setup. Given the more southerly trajectory of the incoming moisture, this storm appears more promising than the previous one. NBM grids show roughly a third of an inch rain for the Las Vegas Valley and indicates that snow levels may fall below 5000 feet. The system is still over 4 days out, so precipitation details are subject to change. However, widespread rainfall (and snow at higher elevations) remains likely on Tuesday. Winds will also bring about impacts to the CWA. Southerly winds will be on the increase Tuesday, taking on a more westerly component Tuesday night. Winds will approach advisory criteria and may warrant product issuance as the event gets closer. Winds and PoPs will wane early on Wednesday as the system departs. Quiet weather should prevail Wednesday and Thursday. However, medium- range guidance suggests that we will remain in an active pattern as another trough approaches near the end of the work week. Details at this range are still vague, but the CPC seems to agree with above- average precipitation chances continuing through the current forecast period. && .AVIATION...For McCarran...As expected, breezy southwest winds have died off and winds are light and variable to light northwest. A minority of models show potentially stronger northwest winds at the McCarran airfield this morning but expectations are that the strongest winds should stay over the northern parts of the valley. Otherwise, the remainder of the night and Friday will be dry with occasional VFR clouds in the afternoon above 15kft. Moderate confidence in the wind forecast on Friday keeping winds northwest to north and then turning to the northeast after 17Z. However, confidence is lower in the timing of the shifting direction and how strong the the winds will get. Once the winds become predominantly out of the north, wind speeds, in general, should be in the 8-10 knot range, but higher winds to 15 knots are possible and could include isolated higher gusts at times, especially in the morning. For the rest of southern Nevada, northwest Arizona and southeast California...Precipitation has ended, with conditions expected to improve and winds expected to diminish overnight. Friday will be a dry day with the only weather impact expected in the Colorado River Valley where breezy north winds 15-20 knots will set up. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Woods AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 1:05 AM PST | Freeze Warning | VEF | San Bernardino | 31 hr |
Nearby
Winter Storm Watches in Nevada, 2021Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.